Zero prednisone

I have been on 0 mg pred for 1 week now. And I am feeling good. No pain, and only Occassionally a slight stiffness when I stand and for the first couple of steps. Hooray!

I am surprised every day I wake up and still feel good. I know there is no guarantee that this will continue-but I am very hopeful.

My story is highly unusual. I was down to 3 mg, for about 3 weeks, when I noticed I felt better in the morning when I first got up, and then felt worse after taking my pred. I decided to try a brief experiment of not taking my pred in the morning and waiting to see how far into the day it would take before I noticed symptoms returning. They never came, not even by the next morning, so I waited again, and again. And, here I am one week later, not having had any prednisone.

Please know that I reread all the information on adrenal crisis symptoms before I tried this experiment and made sure my husband and another relative knew what I was doing and what symptoms to watch for that would indicate a problem.

I was on prednisone for 117 weeks (2 years, 3 months). For 9 months I had been at 5.5 mg or 5 mg. Then, the first of this of the year I started reducing again every 2 weeks or so. Just a month ago I was trying to toggle between 4 and 3.5 and having good days when on 4 and my body was screaming for its extra 1/2 mg on the 3.5 days,

I did notice a major shift in how I felt last August. All of my joints seemed to have much more freedom of movement. At times I would wiggle my feet back and forth and around, or wave my arms up, down, around, twisting in the air in pure joy that they felt so free to move.

Perhaps being at the 5.5 to 5 mg pred level for so long allowed my adrenal glands to kick back in and my body was ready to work again.

I see my Rheumatologist and get CRP and SED rate done in one month.

I'm still in a bit of disbelief that I am here, at zero. On day 4, I cried several times. It was just so emotional to think that this PMR journey might really be coming to an end.

26 Replies

oldestnewest
  • It was really good to read your story. Thanks for sharing. Good luck for the future. X

  • We love good news on here, and yours is great! Those patients still struggling with what PMR throws at them on a daily basis will feel heartened and ready to continue the fight.

    Even if PMR rears it's ugly head again you, and everyone else will know that it has been defeated once.................and can be beaten again!

  • Great - and do hope it lasts!!!!

  • Wow, Meg1711b!

    Thanks for your post and Congratulations, what a story of Hope in between the many tales here of difficulties in reducing the Preds.

    I can relate (as I'm sure can many) both to your journey (mine, about the same length of time) and 'plateauing' (me at 7-ishmgpd) for quite a long time. More significant, the 'major shift' as you describe it. Recently, I, too, suddenly had dramatic relief from the pain and stiffness for several days for no obvious reason, and despite doing quite a lot physically. As you say, it feels amazing after months / years of battling with the symptoms every day - even with the Preds.

    Although still on a plateau of 7 mgpd and being cautious after a cold winter and a few stresses, I'm looking forward to the next break from the symptoms. From your post and all I've learned here, at these lower dosages (< 10mgpd, and especially < 7mgpd) the poor, sleepy adrenals can and will wake up and function properly again if treated with some TLC. Well, for most of us, hopefully..

    As for your stopping from 3 to zero successfully (so far, at least) - again, Wow! A couple of times my intuition has told me to try a more dramatic drop than the guidelines suggest (10% max at a time and that I find myself endorsing always) but I don't have the courage just yet :-(. As most of us know, this can be courting problems but you seem to have done things sensibly in terms of letting people know what you were doing - and you have got a Result!

    It's interesting especially that you started to feel WORSE after taking the Pred and cautiously tested-things out in terms of how long to 'let go' before needing it, rather than being a slave to it. A kind of mini-version of going cold turkey maybe? I say this with the usual disclaimer that I'm not a medic and everyone has a different health context. But it will be interesting to hear what the experts say about the 'feeling worse with Pred' bit especially!

    Thanks again, great to hear your positive story and a reminder that there CAN be light at the end of the often long, dark tunnel of PMR. Hooray too!!

    MB :-)

  • Hope you continue to be Pred free thanks for sharing

    Gives us all hope

    Rose

  • WOW!! What a great story

  • Gosh what a wonderful heartening story. Well done for a perfect taper!!!

    Long may it continue. Keep us posted ( if you can be bothered now that is ha ha).

  • Congratulations on having arrived at zero. The more I read here, especially from those who've had more experience than they've wanted and who have learned a lot along the way, the more I think that this "self limiting" condition can reach an end even before we know. I can imagine still taking the Prednisone and dealing with the tapering and the adrenal insufficiency perhaps, but just maybe the underlying condition petering out so to speak while I wasn't looking. I wonder if that can might especially if the Prednisone has been effectively tapered, and the PMR symptoms well controlled. I will keep your story in mind when I get further along.

  • FANTASTIC! Looking forward to passing on a similar story!!

  • Wow that is so wonderful for you. I have been taking Prednisone since June last year. I am now down to 2mg but after a week am now back to 3 mg as I started getting pain back in my right arm and shoulder. I think I should have dropped just 0.5 down to 2.5mg.

    I am back dancing, riding my bicycle and enjoying life. I can't wait to get to zero prednisone. Thank you for sharing your journey and good luck.

  • How fantastic!

  • Brilliant News! 🥂

  • Well done and congrats on reaching zero 👏🏻

    News like this gives us all hope and may your health continue to improve.

  • Wonderful news so pleased for you it has given hope for us all x

  • Welcome to club zero as we call it! Don't wish to spoil your fun, but thought I ought to warn you that some of the aches and pains may come back to haunt you! Well they did in my case so painkillers are on my list of medications now instead of pred. We are all different so hopefully you will not exhibit the post-pred symptoms. Check out club zero when you get time and you'll see I am not alone. Mind you I was a full GCA victim with vision loss in one eye, so maybe that has an after effect. Good luck and keep us posted.

  • Fantastic news!! Thank you for sharing - its so good to know that zero pred can and does happen :-)

  • So glad for you after a long 2 years plus. My wife will be encouraged to hear your story. She has been on Prednisone since May (began at 15mg) and they tried to get her down to 2.5 in December and her symptoms all came back. Now that she has gradually come up to 10mg she still has some pain but she is functioning. We're in the US and cannot get lower than 5mg pills. They can be cut in half, but that is about it.

    Really do hope your pain free life continues.

    Joe

  • I'm sure it is possible to get 1mg pred tablets in the US - who tells you you can't?

  • Our rheumatologist told us. We will certainly pursue this here. Thank you.

  • I would never believe a doctor telling me what is available from a pharmacy! They only know what they use - and sometimes not even that! The pharmacy is the place to check it out.

  • Yea, that guy told us that when he tried to taper from 15 to 12.5 to 10. Said we had to do it in increments of 2.5 by splitting the 5 mg tablet in half. Another reason not to keep seeing this clown.

  • I am in the US and have 1 mg as well as 5 mg tablets. My insurance is with Kaiser and Medicare.

  • Joe,

    I'm in Illinois and I use 1 mg prednisone tablets. I get my prescriptions at Walgreens, but you should be able to get them anywhere.

  • About 4-5 months after starting prednisone my doctor also wanted me to drop from 10 to 2.5 mg -- by dropping 2.5 mg every 2 weeks. I did what I was told and was a mess, and all pain especially in thighs, stiffness, problems standing and climbing stairs came back.

    I went right back to 10 on my own and stayed at that level for about 9 months. I wasn't great, but I was functioning. Doctor said I could do my own reductions. And I asked her if I could have some 1 mg tablets at that time. Doctor never suggested using 1 mg tablets, but was happy to oblige me and write a perscription. I was able to drop every 2 weeks or so by .5 mg down to 5.5. After a flare, had to stay at 5.5 or 5 for another 8 months or so. Then was able to do several .5 mg reductions again.

    Each person is different, and maybe doctors try to get us off fast because it does work with some patients. It's frustrating to waste the time and to have the pain back. Hopefully you can get the 1 mg pills and try smaller reductions, but don't be surprised if you come up against a level that is a plateau for awhile before you can reduce again.

    Take care and good luck to your wife!

  • I live in the US... NYC... I can get 2.5 mg pills without a problem as well as 1mg

  • Thank you, Meg. Tapering from 15 to 12.5 after 2 months was ok. From 12.5 to 10 after another 2 months was ok. But, toggling between 10 and 7.5 brought back the pain. Instead of bringing it back up to 10, he kept tapering til it got to 2.5. That's when my wife stopped following his directions and went with her GP's recommendation to get back gradually toward 10. At 10, the pain is significantly less, but even with some pain, she is able to function satisfactorily.

You may also like...